Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 114, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 31, 1998, 1:09 PM MDT for Saguache County, Colorado. It was in force for 91 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 1998, 1:09 PM MDT (19:09 UTC)
- Expired
- Jul 31, 1998, 2:40 PM MDT
- In force
- 91 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Saguache County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 2:15 PM MDT | Hail 0.75 | Saguache, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 2672 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 311909 RRA SVRPUB COC109-312040- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 109 PM MDT FRI JUL 31 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN AND NORTHERN SAGUACHE COUNTY IN SOUTHERN COLORADO * UNTIL 240 PM MDT * AT 105 PM MDT...RADAR SHOWED A SEVERE STORM 35 MILES WEST NORTHWEST OF SAGUACHE MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED WILL BE HIGHWAY 114 WEST OF NORTH PASS THROUGH 115 PM...AND ACROSS THE MOUNTAINOUS TERRAIN NORTH OF HIGHWAY 114 THROUGH 240 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. KT/MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:40 AM MDT, 10 hours 29 minutes earlier.
Area forecast discussion, Jul 31, 2:40 AM MDT, 10 hours 29 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 240 AM MDT FRI JUL 31 1998 CHALLENGE TODAY WILL BE AFTERNOON THUNDERSTORM COVERAGE AND CHANCES FOR SEVERE. WSR-88D SHOWING SHOWERS MOVING OVER FAR SE CO PLAINS AND SHOULD BE OUT OF THE STATE BEFORE NEW ZONE ISSUANCE. ISOLATED SHOWERS/TSTMS STILL FIRING OVER THE MTNS ACCORDING TO 88D AND LIGHTNING CHART WITH A S/WV MOVING ACROSS THE STATE. AREAS OF FOG WITH VSBYS BLO 3 MILES HAVE DEVELOPED AT COS BUT BELIEVE AREAS OF FOG WILL NOT BE WIDESPREAD OVER PLAINS AS MID LEVEL CLOUDS WILL BE BKN TO OVC. WE SHOULD SEE WIDESPREAD LOW CLOUDS OVER ERN PLAINS AS EVIDENCED BY OBS AT TAD/LAA/COS/LHX. SEVERAL PARAMETERS APPEAR TO BE COMING TOGETHER THIS AFTERNOON FOR A 50-70 AREAL COVERAGE OF THUNDERSTORMS OVER THE ERN MTNS/NEARBY FOOTHILLS. PLENTY OF MOISTURE AVAILABLE WITH PRECIPITABLE H20 AOA 1 INCH WITH SURFACE DEWPOINTS HOLDING IN THE MID-UPPER 50S THIS AFTERNOON. SHEAR PROFILE LOOKS GOOD WITH LOW LEVEL WINDS SE 10-20 KNOTS...700 MB WINDS FROM THE SOUTH AT 10-20 KNOTS AND 500 MB WINDS FROM THE WEST AT 20-30 KNOTS. 850 MB THETA-E AXIS WILL BE ACROSS THE SE PLAINS AND WE SHOULD SEE ENOUGH HEATING TO ALLOW 700-500 MB LAPSE RATES TO APPROACH 20C. WILL GO WITH 40-60 PERCENT POPS FOR ERN MTNS/NEARBY FOOTHILLS THIS AFTERNOON WITH SCATTERED ELSEWHERE IN THE MTNS. ERN HALF OF THE PLAINS SHOULD KEEP LOW CLOUDS MUCH OF THE DAY AND WILL HAVE TROUBLE GENERATING ENOUGH INSTABILITY AND LIFT TO INITIATE THUNDERSTORMS THERE WITH LACK OF UPPER FORCING SO WILL FORECAST LOWER POPS AND TEMPERATURES THERE. BUFKIT SOUNDING SHOW LOW LEVEL CAP HOLDING STRONG OVER FAR ERN PLAINS THIS AFTERNOON DUE TO LIMITED LOW LEVEL WARMING. HOWEVER...CAPES OF 2000-3000 J/KG OVER WRN PLAINS EXPECTED THIS AFTERNOON WITH WET BULB ZERO HEIGHTS IN FAVORABLE 7500-10000 FT RANGE...SO MAIN THREATS FROM TSTMS TODAY SHOULD BE LARGE HAIL/DAMAGING WINDS WITH HEAVY RAIN THREAT LESS THAN YESTERDAY DUE TO INCREASE IN UPPER LEVEL WINDS WHICH SHOULD KEEP STORMS MOVING AT A BETTER PACE. AFTER COORDINATION WITH DEN... WILL HOIST A FLASH FLOOD WATCH FOR NOON THRU MIDNIGHT FOR ZONES 71/72. STP CHART SHOWS THREE AREAS OF 2-5 INCH RAIN OVER NW COS/SCNTRL AND SE COS/AND IN THE CALHAN AREA. COS AIRPORT HAD 1.67 INCHES YESTERDAY. FLASH FLOOD GUIDANCE FOR EL PASO COUNTY IS QUITE LOW WITH ONLY 1.3 INCHES IN 3 HRS TO PRODUCE FLASH FLOODING. ALTHOUGH STORMS SHOULD BE FASTER MOVING TODAY...FLASH FLOOD POTENTIAL IS HIGH OVER EL PASO COUNTY. SR
In the hours before
Special weather statement, Jul 31, 12:00 PM MDT, 1 hour 9 minutes before
COZ060>081-010600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO NOON MDT FRI JUL 31 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...A FLASH FLOOD WATCH IS IN EFFECT FOR TELLER AND EL PASO COUNTIES FROM NOON UNTIL MIDNIGHT... SOME AREAS OF EL PASO COUNTY...WESTERN KIOWA COUNTY...NORTHERN BENT COUNTY...AND WESTERN PROWERS COUNTY RECEIVED HEAVY RAINFALL YESTERDAY. DAYTIME HEATING...PLENTY OF ATMOSPHERIC MOISTURE...AND INSTABILITY WILL PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS MUCH OF SOUTHERN COLORADO THIS AFTERNOON AND EVENING. SOME OF THE SLOW MOVING STORMS OVER SOUTHERN COLORADO WILL PRODUCE LOCALLY HEAVY RAIN...AND FLASH FLOODING IS POSSIBLE OVER TELLER AND EL PASO COUNTIES WITH THE ALREADY SATURATED GROUND IN SOME AREAS. A FEW STORMS...ALONG AND EAST OF THE MOUNTAINS FROM COLORADO SPRINGS TO TRINIDAD...MAY BE SEVERE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL. SPOTTER ACTIVATION MAY BE NECESSARY. TLM
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:36 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 59 min |
| Jul 30, 6:56 PM MDT | Flash Flood Warning | PUB | El Paso | 2 hr |
| Jul 30, 6:57 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 63 min |
| Jul 30, 7:14 PM MDT | Tornado Warning | PUB | Kiowa | 56 min |
| Jul 30, 8:12 PM MDT | Tornado Warning | PUB | Bent | 58 min |
| Jul 31, 4:28 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 62 min |
| Jul 31, 5:19 PM MDT | Flash Flood Warning | PUB | Custer | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.